Hail, Riley
- When
- June 19, 10:15 PM CST
- Where
- Riley County, 6 mi N of Randolph
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.517, -96.770
Despite a round of convection earlier in the day, several thunderstorms re-developed across eastern Nebraska and northern Missouri, and moved into nrotheast Kansas that evening. A couple severe reports were received in Riley County, first where a storm produced nickle size hail, then 60 mph winds as it collapsed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Despite a round of convection earlier in the day, several thunderstorms re-developed across eastern Nebraska and northern Missouri, and moved into nrotheast Kansas that evening. A couple severe reports were received in Riley County, first where a storm produced nickle size hail, then 60 mph winds as it collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:01 PM CST, 9 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 201 PM CDT THU JUN 19 2008 .DISCUSSION... FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE WEST. ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG. DEEP LAYER SHEAR OVER THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20 KTS. MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS AFTERNOON. DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE HAIL. BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM CORES. LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR ENVIRONMENT FOR TORNADOES. VERY HEAVY RAINFALL MAY ACCOMPANY ANY THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS A CONCERN ACROSS THE ENTIRE CWA. TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE. MODELS INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH. BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT DIMINISHES QUICKLY AFTER MIDNIGHT. KEPT SLIGHT CHANCE POPS IN AFTER MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT. FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING THE DAYTIME HOURS. DEPENDING HOW FAR SOUTH THE COLD FRONT SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN EAST CENTRAL KS. WITH SKIES EXPECTED TO CLEAR OUT COULD SEE TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS CLIMBING INTO THE LOWER TO MID 80S. SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND. GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE. TEMPERATURES HOLDING IN THE 80S MOST AREAS. MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK. FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE WEEK. && .AVIATION... FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS MOVING OVER ANY SITE AFTER 00Z. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && CAVANAUGH / 67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 520 PM CDT THU JUN 19 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-201200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 520 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING ACROSS ALL OF NORTHEAST...EAST CENTRAL...AND PORTIONS OF NORTH CENTRAL KANSAS. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 60 MPH AS WELL AS RAINFALL RATES OF WELL OVER AN INCH PER HOUR. LOCALIZED FLOODING IS POSSIBLE AS THE STORMS PASS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AND THROUGH THE DAY ON TUESDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 904 PM CDT THU JUN 19 2008 KSZ010>012-200245- BROWN-MARSHALL-NEMAHA- 904 PM CDT THU JUN 19 2008 THROUGH 945 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BAILEYVILLE...RESERVE...MORRILL...SABETHA...SENECA...IOWA SAC AND FOX RESERVATION...FAIRVIEW...CENTRALIA...WOODLAWN...HIAWATHA... KICKAPOO RESERVATION...GOFF AND CORNING. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT THU JUN 19 2008 KSZ010>012-023-024-200330- BROWN-JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE- 945 PM CDT THU JUN 19 2008 THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 32 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL...BROWN... JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CORNING...GOFF...KICKAPOO RESERVATION...HORTON...EVEREST...WETMORE... NETAWAKA...WHITING...SOLDIER...HAVENSVILLE...ONAGA...CIRCLEVILLE... HOLTON AND DENISON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1002 PM CDT THU JUN 19 2008 KSZ009-010-200345- MARSHALL-WASHINGTON- 1002 PM CDT THU JUN 19 2008 THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...BREMEN...MARYSVILLE...BARNES...WATERVILLE...AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1050 PM CDT THU JUN 19 2008 KSZ022-023-200430- POTTAWATOMIE-RILEY- 1050 PM CDT THU JUN 19 2008 THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH... TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH...OLSBURG AND WESTMORELAND. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111863, 111864.